November 26, 2020

Heath Ledger and benzodiazepines

Pin It

The first time I saw Heath Ledger, it was in the movie “10 Things I Hate About You”. Well passed ‘teen’ movies, even those with Shakespearian-based scripts, I shyly admitted to liking “10 Things.” I really like the male lead; what was his name? Heath Ledger. I was hooked. I’m not a star-struck fan and was never one of those teenagers with movie-star idol posters plastered all over my bedroom walls, but Mr. Ledger has talent.

And then came those scene-stealing roles that totally blew us away. “The Patriot.” “Monsters Ball.” And finally leading-man status and an Academy Award nomination. “Brokeback Mountain,” “Casanova” and playing the Joker in “The Dark Knight”. I had no idea. It was not endless. It was not what we expected. As soon as I read the detailed list of the first report of his deathbed scene, I intuitively knew how he died.

Ten days later the final medical examiners report confirmed my suspicions.

Hollywood is ‘Xanax’-city. Feeling down, pop a Xanax. Feeling stressed, pop a Xanax. Need to perform at your very best, pop a Xanax. A-list stars feel the pressure to provide A-grade performances when working on multi-million dollar films. There’s too much money at stake. The intense stress, both internal and external, is immeasurable. The studios are risking billions, paying the stars millions, and the actors are unnaturally subjected to more pressure than we mere mortals can imagine.

Heath Ledger, himself, admitted that after the worldwide release of “A Knights Tale” with its instant paparazzi-bulb-flashing stardom, his stress levels increased ten-fold.

Xanax is the trade name of the generic anti-anxiety/tranquillizer prescription drug, alprazolam, listed in Ledgers toxicity report. The other anti-anxiety drug was diazepam, or more commonly known as Valium. These drugs are from a class of commonly prescribed tranquilizers known as benzodiazepines or simply referred to as ‘benzos’.

According to the latest National Health Study, approximately 10 million scripts of benzos are written annually in Australia alone with its meagre population of 20 million compared to 300 million in the US.

Many doctors will write a script for benzos faster than a speeding bullet. But the real danger is that too many of them do not know the long-term effects these drugs have on your system, how to give their patients the correct advice when administering or monitoring the dosages, and ñ more frighteningly – how to manage their patients benzo withdrawal programme.

Firstly, this is how benzos affect your body ñ or more importantly ñ your brain. Benzodiazepines increase, or rather, enhance your brains main neurotransmitter, commonly known as GABA. Eventually, and this can be as quickly as 3 to 4 weeks if taking a daily dose, your brain will stop producing its own GABA and rely totally on the artificial benzo.

GABA is the most important neurotransmitter because it affects just about everything else. Primarily it enhances the brains other neurotransmitters such as Serotonin and Dopamine. All of the brains neurotransmitters have important functions such as, voluntary movement of the muscles, wakefulness, sleep, memory function, sensory transmission – especially pain, and much, much more.

The problem is that from this point on your brain needs more benzo as tolerance starts the downward spiral, and the brain needs higher and higher dosages to obtain the same effect. If the patient is not given the correct dosage or management advice, that insidious and often-undiagnosed disorder known as Benzo Withdrawal Syndrome (BWS) will start its ugly and potentially dangerous descent.

BWS is known by experts in the field for its severity and prolonged nature. It may take years to fully withdraw from benzos, even with proper care and supervision. Without this knowledge, the unwitting patient can suffer from over 30 symptoms, the most common being unrelenting insomnia, severe pain and mood changes. People who have been taking benzos for a relatively short time can experience withdrawal symptoms even whilst taking the drug. In addition, if you have been taking them for a prolonged time, and then suddenly stop, dire circumstances may happen. Or, at the very least, more pain, more depression and unrelenting insomnia.

When we now read about Heath Ledgers complaints, does this sound familiar? Everything points to extreme Benzo Withdrawal, but no-one is exclaiming its dangers. In fact, most GPs and even hospital doctors admit they know very little about Benzo Withdrawal. Some even refer their patients to drug rehabilitation centers ñ an absolute no-no according to benzo counselors. Benzo withdrawal is the exact opposite to alcohol or street drug dependency. You donít want to abruptly eliminate the benzo from your body, as they often do in drug rehabilitation. The brain needs the benzo. One must gradually withdraw the artificial benzo until the brain can eventually increase its own GABA. Sudden cessation of benzos can cause severe problems such as seizures and blackouts.

When in BWS, the counselors advise against taking any medication or drugs whatsoever. Paracetamol (acetaminophen) is probably the only thing the body can cope with for pain relief. Nothing else. Even codeine is forbidden. Also, one should totally refrain from alcohol, caffeine, and all stimulants. There is a strong protocol to be followed and without this knowledge, the patient is easily put at great risk.

The Ashton Manual, the acknowledged benzodiazepine “bible”, warns:

“Drug interactions: Benzodiazepines have additive effects with other drugs with sedative actions including other hypnotic’s, some antidepressant’s (e.g. amitriptyline [Elavil], doxepin [Adapin, Sinequan]), major tranquilizers or neuroleptics (e.g. prochlorperazine [Compazine], trifluoperazine [Stelazine]), anticonvulsant’s (e.g. phenobarbital, phenytoin [Dilantin], carbamazepine [Atretol, Tegretol]), sedative antihistamines (e.g. diphenhydramine [Benadryl], promethazine [Phenergan]), opiates (heroin, morphine, meperidine), and, importantly, alcohol. Patients taking benzodiazepines should be warned of these interactions. If sedative drugs are taken in overdose, benzodiazepines may add to the risk of fatality.”

The real problem is that there are extremely few experts in treating BWS; they will not include your local doctor, hospital, or drug clinic. However, there are good BWS specialists that can be extremely helpful, but they are usually found in specially funded tranquillizer recovery clinics.

One must ask, why don’t doctors know about this? The problem is they simply don’t. Is it their fault or the pharmaceutical companies that profit from these addictions? There is little or no dissemination of information within the community, the medical fraternity or from the pharmaceutical companies about benzodiazepines. And, according to BWS counselors working in the field, there is insufficient research or empirical studies on the effects of benzos and BWS management to assist them with their intensive workloads.

Why? Who is at fault? Who is responsible for remedying the situation? Why are the people who write the scripts uninformed about the after-effects and potential dangers associated with benzodiazepines?

Print Friendly, PDF & Email

Comments

  1. Taking benzos has never been a problem for me. Don’t get me wrong….NEVER START TAKING THEM, FOR ANY REASON. I’ve been taking Klonopin every night ( 2 – one mg tablets) for well over 25 years. You CANNOT STOP EVER,OR YOU WILL DIE!!! The withdrawals NEVER STOP….They only get worse and worse, until you die. It starts with insomnia….SEVERE INSOMNIA!!! You never ever sleep! Then you start to lose your motor skills, your depth perception, you’ll slur, you’ll shake, you’ll have seizures. Forget about walking, or driving, or writing a note to ask for help, or eventually talking at all! You’ll hallucinate very severely, eventually you will either go back to taking them, to make it stop, or you will die!….I’m not even talking about stopping abruptly….I’m talking about just shaving a little off of one pill for a few days….then it all begins, and doesn’t end until it takes your mind and your life….NO ONE WILL EVER TELL YOU THAT. Taking it won’t kill you, even taking a lot won’t do anything once you’ve built up a tolerance. You have to keep taking them until you die….so NEVER EVER START TAKING THEM FOR ANY REASON….EVER!!! I have no addiction problems what so ever, and I’ve done just about every drug you can do. I never had a problems stopping anything….except Klonopin!!! It’s a nightmare you’ll never wake up from!!! I’m not suggesting to do any drugs….but if you’re going to….DONT EVER START BENZOS!!!

Speak Your Mind

*